Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 1:02 PM EDT for Horry County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 1:02 PM EDT (17:02 UTC)
- Expired
- May 27, 1998, 1:55 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:03 PM EDT | Thunderstorm Wind 60 | Socastee, SC | Reports of twisted signs and hail ranging from pea size up to golf ball size at Conway. Two mobile homes were damaged by snapped trees, and other trees on lines caused power outages to 500 homes and businesses. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
725
WUUS1 KILM 271703 RRA
SVRILM
SCC051-271755-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
102 PM EDT WED MAY 27 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 155 PM EDT
* AT 100 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
DAMAGING WINDS AND LARGE HAIL IN THE VICINITY OF MYRTLE BEACH
MOVING NORTHEAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
NIXONVILLE BY 115 PM EDT
SHELL BY 120 PM EDT
RED BLUFF BY 130 PM EDT
NORTH MYRTLE BEACH BY 135 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT
USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...
EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.
HEWITT/HAWKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 27, 9:55 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 955 AM EDT WED MAY 27 1998 OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE 70 POPS LOOKS TO HI. WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE AS TSTMS WERE APRCHG OUTER BANKS FM WEST? CWF LOOKING GOOD. NO SGNFT CHG&S XPCTD. .NC...NONE.
In the hours before
Special weather statement, May 27, 11:40 AM EDT, 1 hour 22 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Special weather statement, May 27, 11:40 AM EDT, 1 hour 22 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:03 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 47 min |
| May 27, 4:26 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 44 min |
| May 27, 5:40 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 35 min |
| May 27, 6:40 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 30 min |
| May 27, 7:16 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.